Alert archive / Louisiana / Tornado Warnings in 2019

Tornado Warning 4, NWS New Orleans, LA

February 12, 2019Washington Parish, Louisiana; Pearl River County, Mississippi

NWS New Orleans, LA issued this tornado warning at Feb 12, 2019, 5:23 AM CST for Washington Parish, Louisiana; Pearl River County, Mississippi. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 12, 2019, 5:23 AM CST (11:23 UTC)
Expired
Feb 12, 2019, 6:00 AM CST
In force
37 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Washington Parish, LA, Pearl River County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 11.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2019-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2019-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

121 
WFUS54 KLIX 121123
TORLIX
LAC117-MSC109-121200-
/O.NEW.KLIX.TO.W.0004.190212T1123Z-190212T1200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
523 AM CST TUE FEB 12 2019

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Eastern Washington Parish in southeastern Louisiana...
  Northern Pearl River County in southern Mississippi...

* Until 600 AM CST.
    
* At 522 AM CST, a severe thunderstorm capable of producing a tornado
  was located 7 miles east of Varnado, or 10 miles west of
  Poplarville, moving northeast at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Poplarville around 535 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3090 8934 3076 8972 3092 8982 3101 8966
      3100 8955 3101 8955 3101 8951 3100 8950
      3100 8947 3098 8947 3098 8943 3101 8942
      3101 8935
TIME...MOT...LOC 1122Z 240DEG 33KT 3088 8971 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$
1 follow-up statement
096 
WWUS54 KLIX 121152
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
552 AM CST TUE FEB 12 2019

LAC117-MSC109-121200-
/O.EXP.KLIX.TO.W.0004.000000T0000Z-190212T1200Z/
Washington LA-Pearl River MS-
552 AM CST TUE FEB 12 2019

...THE TORNADO WARNING FOR EASTERN WASHINGTON PARISH IN SOUTHEASTERN
LOUISIANA AND NORTHERN PEARL RIVER COUNTIES WILL EXPIRE AT 600 AM
CST...
    
The tornadic thunderstorm which prompted the warning will move out 
of the warned area shortly before 6 am. Therefore, the warning will 
be allowed to expire.

LAT...LON 3090 8934 3076 8972 3092 8982 3101 8966
      3100 8955 3101 8955 3101 8951 3100 8950
      3100 8947 3098 8947 3098 8943 3101 8942
      3101 8935
TIME...MOT...LOC 1150Z 240DEG 33KT 3100 8946 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Feb 12, 4:20 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Feb 12, 4:20 AM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
420 AM CST Tue Feb 12 2019

.DISCUSSION...
Showers and thunderstorms are currently ongoing across the
forecast area this morning as a cold front moves into SE LA.
At the moment there has not been much in the way of lightning with
these storms this morning. Everything looks to be sub severe. We
are not expecting severe weather today as this front moves
through. There may be a few strong gusts with these storms but no
major threat of severe weather. Rainfall rates have been anywhere
between a half inch to an inch per hour in heavier convection.
Storm totals for the area could be anywhere between a half in to
an inch and a half. Rain should come to an end this afternoon.
A progressive pattern is expected which will bring a return of
surface high pressure and cooler, drier conditions behind the
front tonight through Thursday. Guidance points to a few waves
moving north of the area on Friday and again late Saturday into
Sunday. Initially we thought the weekend could be dry but this
guidance suggests that there could be a some showers around. Have
added POPs into the forecast for these times. Monday looks like it
could turn out to be the quiet day, but new guidance suggests that
another system could bring big rains to the southeast United
States by Tuesday into Wednesday. Will have to watch this event as
it draws closer. 13/MH

&&

.AVIATION...
Ceilings will remain all over the place from OVC003 to OVC035 until
fropa today. There is a chance that some low level ceilings hang in
over some terminals for much of the day. These should be SCT or
BKN012 for the most part.

&&

.MARINE...
Dense sea fog will remain over most marine areas though at least
10am today. A dense fog advisory for nearshore and protected waters
will remain through that time. The fog should lift due to a cold
front moving through. A small craft advisory will be in effect once
the front moves through. Protected waters should have winds in the
15-20kt range with gusts well into the 20s. Open gulf waters should
have winds of 25kt with some gusts to gale force possible. These
winds should remain elevated into early Wednesday before easing
mainly over the open gulf waters. High pressure moves east allowing
return flow to begin by Wed night into Thursday. The next front may
stall north of the coast by the end of the week allowing southerly
flow to remain until the next cold front moves through Sunday night
or Monday.

&&

.DECISION SUPPORT...
DSS code: Blue.
Deployed: None.
Activation: None.
Activities: River Flood Warnings

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for Slight risk severe or
         excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
         HazMat or other large episodes.
Red    = Full engagement for Moderate to high risk of severe and/or
         excessive rain; direct tropical threats; Events of National
         Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  65  38  65  42 /  80   0   0   0
BTR  65  39  66  43 /  60   0   0   0
ASD  67  39  65  44 / 100   0   0   0
MSY  67  45  64  48 / 100   0   0   0
GPT  65  40  64  46 / 100   0   0   0
PQL  67  40  64  44 / 100   0   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Dense Fog Advisory until 9 AM CST this morning for LAZ040-
     046>050-056>070-072.

GM...Dense Fog Advisory until 10 AM CST this morning for GMZ530-532-
     534-536-538-550-552-555-557.

     Small Craft Advisory from 9 AM this morning to 6 AM CST
     Wednesday for GMZ536-538-550-552-555-557-570-572-575-577.

MS...Dense Fog Advisory until 9 AM CST this morning for MSZ080>082.

GM...Dense Fog Advisory until 10 AM CST this morning for GMZ532-534-
     536-538-550-552-555-557.

     Small Craft Advisory from 9 AM this morning to 6 AM CST
     Wednesday for GMZ538-550-552-555-557-570-572-575-577.

&&
Hazardous weather outlook, Feb 12, 3:52 AM CST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
352 AM CST Tue Feb 12 2019

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-122200-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
352 AM CST Tue Feb 12 2019

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

A cold front will move through the region this morning. A few
strong thunderstorms could occur with this front, but severe
weather is not anticipated. The main concern would be gusty winds
to near 40 mph.

A dense fog advisory remains through 9 am today mainly for
counties and parishes near and along the coast.

A small craft advisory will be in effect by 9 am today possibly
ending by 6 am Wednesday.

A marine dense fog advisory will remain through 10 am today for
nearshore and protected waters.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The risk of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Feb 12, 3:22 AM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service New Orleans LA
322 AM CST TUE FEB 12 2019

MSZ068-069-121000-
Wilkinson-Amite-
322 AM CST TUE FEB 12 2019

...A STRONG THUNDERSTORM WILL AFFECT WILKINSON AND NORTHWESTERN AMITE
COUNTIES...

At 322 AM CST, a strong thunderstorm was located 8 miles northeast of
Black Hawk, or 21 miles southeast of Monterey, moving northeast at 40
mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Woodville, Fort Adams, Dolorosa and Crosby.

LAT...LON 3135 9121 3134 9115 3132 9112 3135 9095
      3126 9090 3100 9149 3100 9152 3117 9160
      3124 9156 3122 9151 3124 9148 3128 9149
      3129 9147 3132 9146 3132 9140 3137 9127
      3137 9122
TIME...MOT...LOC 0922Z 241DEG 36KT 3120 9151
Special weather statement, Feb 12, 5:03 AM CST, 20 minutes before
Special Weather Statement
National Weather Service New Orleans LA
503 AM CST TUE FEB 12 2019

MSZ070-071-121145-
Pike-Walthall-
503 AM CST TUE FEB 12 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WALTHALL AND EASTERN
PIKE COUNTIES...

At 503 AM CST, strong thunderstorms were clustered 7 miles east of
Magnolia, or 10 miles southeast of Mccomb, moving northeast at 55
mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Tylertown, Salem and Dexter.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in New Orleans.

LAT...LON 3133 9008 3134 9004 3118 9003 3117 9000
      3114 9000 3113 8994 3107 8992 3107 8984
      3101 8984 3100 9040 3134 9039 3135 9033
      3135 9011
TIME...MOT...LOC 1103Z 245DEG 47KT 3115 9033

MJH
Special weather statement, Feb 12, 5:19 AM CST, 4 minutes before
Special Weather Statement
National Weather Service New Orleans LA
519 AM CST TUE FEB 12 2019

LAZ037-039-040-050-071-072-121200-
Washington-Livingston-St. Helena-Northern Tangipahoa-Southern
Tangipahoa-St. Tammany-
519 AM CST TUE FEB 12 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ST. HELENA...
NORTHWESTERN ST. TAMMANY...NORTHEASTERN LIVINGSTON...CENTRAL
TANGIPAHOA AND WEST CENTRAL WASHINGTON PARISHES...

At 518 AM CST, a strong thunderstorm was located 7 miles north of
Livingston, or 14 miles northeast of Denham Springs, moving east at
40 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Amite, Amite City, Independence, Roseland, Montpelier, Wilmer,
Natalbany and Tickfaw.

LAT...LON 3092 9031 3060 9021 3050 9083 3069 9087
      3071 9085
TIME...MOT...LOC 1118Z 254DEG 33KT 3062 9077
Special weather statement, Feb 12, 5:20 AM CST, 3 minutes before
Special Weather Statement
National Weather Service New Orleans LA
520 AM CST TUE FEB 12 2019

LAZ039-MSZ077-121200-
Washington-Pearl River-
520 AM CST TUE FEB 12 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN WASHINGTON PARISH IN
SOUTHEASTERN LOUISIANA AND NORTHERN PEARL RIVER COUNTIES...

At 520 AM CST, a strong thunderstorm was located near Crossroads, or
10 miles northeast of Bogalusa, moving northeast at 40 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Poplarville and Varnado.

LAT...LON 3093 8935 3077 8976 3090 8984 3101 8970
      3100 8955 3101 8955 3101 8951 3100 8950
      3100 8947 3098 8947 3098 8943 3101 8942
      3101 8935
TIME...MOT...LOC 1120Z 240DEG 35KT 3087 8972

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 8:05 PM CSTMarine Dense Fog AdvisoryLIX11 hr
Feb 11, 8:11 PM CSTDense Fog AdvisoryLIXAssumption, East Baton Rouge, Iberville, Saint Bernard, Saint James, Saint John the Baptist and 1 more10 hr
Feb 12, 5:19 AM CSTSpecial Weather StatementLIXTangipahoa41 min
Feb 12, 7:30 AM CSTSpecial Weather StatementLIXLafourche, Saint Charles30 min
Feb 12, 7:50 AM CSTSpecial Weather StatementLIXOrleans25 min
Feb 12, 8:08 AM CSTSpecial Marine WarningLIX67 min
Feb 12, 8:11 AM CSTSpecial Weather StatementLIXJefferson34 min
Feb 12, 8:22 AM CSTSevere Thunderstorm WarningLIXOrleans, Saint Bernard23 min
Feb 12, 8:39 AM CSTSevere Thunderstorm WarningLIXSaint Bernard21 min
Feb 12, 8:53 AM CSTSpecial Marine WarningLIX67 min
Feb 12, 9:22 AM CSTSpecial Marine WarningLIX53 min
Feb 12, 9:50 AM CSTSpecial Marine WarningLIX55 min
Feb 12, 3:22 AM CSTSpecial Weather StatementLIXWilkinson38 min
Feb 12, 5:03 AM CSTSpecial Weather StatementLIXWalthall42 min
Feb 12, 5:20 AM CSTSpecial Weather StatementLIXPearl River40 min
Feb 12, 5:38 AM CSTSpecial Weather StatementLIXPearl River52 min

Nearby

Tornado Warnings in Louisiana, 2019Tornado Warnings in Mississippi, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.